Alert archive / Montana / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Missoula, MT

June 1, 2015Flathead County, Montana

NWS Missoula, MT issued this flash flood watch at Jun 1, 2015, 9:34 AM MDT for Flathead County, Montana. It took effect at Jun 1, 2015, 3:00 PM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2015, 9:34 AM MDT (15:34 UTC)
In effect from
Jun 1, 2015, 3:00 PM MDT
Expired
Jun 2, 2015, 7:09 AM MDT
In force
16 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WGUS65 KMSO 011534
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
934 AM MDT MON JUN 1 2015

MTC029-012345-
/O.NEW.KMSO.FF.A.0002.150601T2100Z-150602T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
934 AM MDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA...
  INCLUDING THE FOLLOWING...FLATHEAD COUNTY....

* FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING

* STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
  AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
  ONE HALF INCH OF RAIN OR MORE IN LESS THAN AN HOUR. SMALL HAIL
  WILL ALSO ACCOMPANY THESE STORMS. OVERNIGHT...RAIN WILL
  TRANSITION TO A MORE STEADY MODERATE RAIN AND HEAVY AT TIMES FOR
  A FEW HOURS. LIGHT RAIN COULD CONTINUE INTO TUESDAY AFTERNOON.
  RAINFALL TOTALS FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
  WILL BE BETWEEN 1 TO 2 INCHES...WITH ISOLATED AREAS POSSIBLY SEEING
  MORE THAN THAT.

* HEAVY DOWNPOURS FROM THE THUNDERSTORMS TODAY COULD POSE AN ISSUE
  FOR GOING TO THE SUN ROAD. ROCK AND MUDSLIDES WILL BE A
  POSSIBILITY IF THE ROAD IS CAUGHT UNDER THE STRONGER STORMS.
  STEEP TERRAIN ELSEWHERE IN THE PARK WILL ALSO BE AT RISK OF
  SEEING EXCESSIVE RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
821 
WGUS65 KMSO 011536
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
936 AM MDT MON JUN 1 2015

...FLASH FLOODING IS POSSIBLE LATE THIS AFTERNOON...EVENING AND
OVERNIGHT FOR GLACIER NATIONAL PARK...

MTC029-012345-
/O.CON.KMSO.FF.A.0002.150601T2100Z-150602T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
936 AM MDT MON JUN 1 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 3 PM MDT THIS
AFTERNOON THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING GLACIER
  NATIONAL PARK AND THE WEST GLACIER REGION....

* FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING

* STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS 
  AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF 
  PRODUCING ONE HALF INCH OF RAIN OR MORE IN LESS THAN AN HOUR. 
  SMALL HAIL WILL ALSO ACCOMPANY THESE STORMS. OVERNIGHT...RAIN 
  WILL TRANSITION TO A MORE STEADY MODERATE RAIN AND HEAVY AT 
  TIMES FOR A FEW HOURS. LIGHT RAIN COULD CONTINUE INTO TUESDAY 
  AFTERNOON. RAINFALL TOTALS FROM THIS AFTERNOON THROUGH TUESDAY 
  AFTERNOON WILL BE BETWEEN 1 TO 2 INCHES...WITH ISOLATED AREAS 
  POSSIBLY SEEING MORE THAN THAT. 

* HEAVY DOWNPOURS FROM THE THUNDERSTORMS TODAY COULD POSE AN 
  ISSUE FOR GOING TO THE SUN ROAD. ROCK AND MUDSLIDES WILL BE A 
  POSSIBILITY IF THE ROAD IS CAUGHT UNDER THE STRONGER STORMS. 
  STEEP TERRAIN ELSEWHERE IN THE PARK WILL ALSO BE AT RISK OF 
  SEEING EXCESSIVE RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
857 
WGUS65 KMSO 020530
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1130 PM MDT MON JUN 1 2015

...FLASH FLOODING IS POSSIBLE FOR GLACIER NATIONAL PARK...

MTC029-021800-
/O.CON.KMSO.FF.A.0002.000000T0000Z-150602T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
1130 PM MDT MON JUN 1 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTY: FLATHEAD.... 

* THROUGH TUESDAY MORNING

* RAIN WILL BECOME MODERATE TO HEAVY AT TIMES THROUGH TUESDAY
  MORNING. RAINFALL TOTALS WILL BE BETWEEN 1 TO 2 INCHES...WITH
  ISOLATED AREAS POSSIBLY SEEING MORE THAN THAT.

* HEAVY DOWNPOURS COULD POSE AN ISSUE FOR GOING TO THE SUN ROAD IN
  GLACIER NATIONAL PARK. ROCK AND MUDSLIDES WILL BE A POSSIBILITY
  IF THE ROAD IS CAUGHT UNDER THE HEAVIEST BANDS OF RAINFALL OR
  UNDER A POTENT THUNDERSTORM. STEEP TERRAIN ELSEWHERE IN GNP WILL
  ALSO BE AT RISK OF SEEING EXCESSIVE RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
749 
WGUS65 KMSO 021309
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
709 AM MDT TUE JUN 2 2015

MTC029-021415-
/O.CAN.KMSO.FF.A.0002.000000T0000Z-150602T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
709 AM MDT TUE JUN 2 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR GLACIER NATIONAL PARK AND WEST GLACIER HAS
BEEN CANCELLED. UP TO AN INCH OF RAIN FELL YESTERDAY ACROSS THE
AREA, AND ADDITIONAL LIGHT TO MODERATE RAIN IS EXPECTED TODAY
WITH CONTINUED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON.
HOWEVER, WIDESPREAD HEAVY PRECIPITATION IS NO LONGER EXPECTED.
ADDITIONAL RAINS SHOULD BE ABLE TO SOAK INTO THE SOIL, SO
EXCESSIVE RUNOFF IS UNLIKELY.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 1, 3:53 AM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 3:53 AM MDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
353 AM MDT MON JUN 1 2015

...STRONG TO SEVERE THUNDERSTORMS TODAY...
...MAIN THREATS: HEAVY RAINFALL, HAIL, LIGHTNING, & GUSTY WINDS...

.DISCUSSION...As a precursor to what is likely going to be an
active thunderstorm day for the Northern Rockies, parts of north
central Idaho and west central Montana experienced a few rounds of
nocturnal convection overnight. These storms produced very heavy
rainfall, plenty of lightning, and small hail. This is all just a
hint of things to come today, as conditions become increasingly
unstable and thunderstorms further develop and intensify.

Details concerning today's thunderstorms are as follow:

1) Storm coverage will be widespread through today and overnight
as well. Most of central Idaho and western Montana, if not all,
will see some form of impact from thunderstorms today.

2) The biggest concern from storms today will be the amount of
rainfall they produce in very short periods of time. This will
lead to the very real potential for flash flooding and urban
flooding. Those who live anywhere near wildfire burn scars will
be especially susceptible to flash flooding from thunderstorm
rains. For more details, please see the HYDROLOGY discussion
below.

3) Hail, gusty winds, and frequent lightning are additional
concerns today. Select storms over the weekend produced hail up
to one inch in diameter in some places, and that wasn't even from
the best storm development that is likely to occur today. This,
plus gusty erratic winds, will be a major concern to those with
plans to be outdoors, or who have property or belongings that
remain unsecured/unprotected outside.

4) Anyone recreating, be it on land or on water, should take heed
of the points mentioned above, as conditions could turn dangerous
rather quickly.

Storms will weaken in intensity but not in coverage tonight into
Tuesday, with another chance for heavy rain, lightning, hail and
winds possible through the day Tuesday.

Wednesday will continue to be unsettled with a round of showers
and isolated thunderstorms for many locations, especially during
the afternoon/evening hours. Locally heavy rain and dangerous
lightning will be the primary concerns.

Gradual drying and warming will take place Thursday into Friday
but enough residual moisture will remain for isolated to scattered
showers/thunderstorms, mainly from southwest Montana westward
into north-central Idaho. Over the coming weekend into early next
week, forecast models indicate daily showers will occur but differ
on the amount of moisture that will be brought up from the south.
The amount of available moisture will greatly influence both the
coverage and intensity of the rain activity that occurs.

&&

.AVIATION...Terminals should expect an active day of
thunderstorms, which may continue overnight into Tuesday. Along
with frequent lightning, bouts of heavy rainfall, gusty and
erratic winds, and hail are all possible, if not likely, with
storms that develop today. The timeframe of biggest concern for
all terminals will be between the hours of 01/2000Z and 02/0300Z
for the above- mentioned impacts. More convection and disruptions
from associated impacts is expected Tuesday.

&&

.HYDROLOGY...The biggest concern today with thunderstorms
affecting the Northern Rockies will be the very real potential for
flash flooding and urban flooding. We expect thunderstorms to
produce torrential downpours in very brief periods of time, leading
to the threat for flash flooding. Amounts of 0.30 to 0.50 inches
in as little as 30 minutes is not out of the question.

IMPACTS: Rock slides and/or washouts over roadways are possible.
Those living near wildfire burn scar areas should prepare for
impacts from heavy rainfall in the form of mud and debris flows.
For urban areas, poor drainage will only exacerbate the amount of
rain that thunderstorms produce, causing localized flood
concerns. Have a plan in place to help alleviate any flash
flood/urban flood issues that could arise throughout the day
today.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:06 PM MDTSpecial Weather StatementMSOMissoula24 min
May 31, 6:45 PM MDTSpecial Weather StatementMSOMissoula30 min
May 31, 7:23 PM MDTSpecial Weather StatementMSOPowell37 min
May 31, 7:54 PM MDTSpecial Weather StatementMSOPowell21 min
Jun 1, 9:09 AM MDTFlash Flood WatchMSOFlathead, Lake, Lincoln, Sanders22 min
Jun 1, 2:12 PM MDTSpecial Weather StatementMSO48 min
Jun 1, 3:00 PM MDTSpecial Weather StatementMSOMissoula45 min
Jun 1, 3:11 PM MDTSpecial Weather StatementMSOSanders34 min
Jun 1, 3:27 PM MDTSpecial Weather StatementMSOLake33 min
Jun 1, 3:41 PM MDTAreal Flood AdvisoryMSOSanders64 min
Jun 1, 4:56 PM MDTSpecial Weather StatementMSOLake64 min

Nearby

Flash Flood Watches in Montana, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.